10 Signs Someone Is High on Ketamine
What is Ketamine?
Ketamine is a medication used to sedate people in intensive care or as an anesthesia for people undergoing surgery. It has the ability to produce a trance-like state that includes pain relief and memory loss, making it ideal for situations where extreme pain could be involved. Because of this, it’s on the World Health Organization’s List of Essential Medicines for a basic healthcare system. Unfortunately, the dissociation produced by this substance has made it popular for recreational use and abuse.
Ketamine intoxication can produce symptoms such as:
- Impaired attention and memory.
- Hallucinations and delirium.
- Experiencing a K-hole, or terrifying near-death feeling, similar to a bad LSD trip.
- Feeling of disconnection from one’s body or reality.
- Changes in perceptions of color or sound.
- Slurred speech.
- Problems breathing.
What are the Effects of Ketamine?
Ketamine is different than other anesthetics in that it produces a dissociative state that includes depersonalization and derealization – feelings of detachment from one’s body and the surrounding environment. At very high doses, users can enter what’s commonly referred to as a “K-hole.” This creates an extreme dissociative state of severe sedation to the point that individuals often feel that they cannot move, and experience auditory and visual hallucinations. Typically, the desired effects of ketamine include distorted perceptions of sound and sight and dream-like states.
Due to these unusual effects, it’s not difficult to identify when someone is high on ketamine as long as you’re familiar with the signs. It can be helpful to know the signs of ketamine intoxication even for those who don’t plan on using or being around people who use it due to the fact that it’s a common choice as a “date rape drug” – a drug used to sedate people against their will in order to sexually assault them. Ketamine’s effects have an extremely rapid onset. You may feel completely aware of what is happening but unable to move.
If someone is exhibiting signs of a ketamine high without having knowingly taken the drug, call 911 immediately and stay by the person’s side until medical attention arrives.
Side Effects of Using Ketamine
There are many potential side effects of ketamine abuse, and not everyone reacts in the same way.
Another way to determine intoxication on this drug is to check the list of possible side effects or unwanted effects. These can include:
- High blood pressure.
- Nausea or vomiting.
- Impaired motor function.
- Slurred speech.
- Loss of appetite.
- Dry mouth.
- Memory loss.
Using large doses of ketamine or combining ketamine with other depressants, such as alcohol, can result in ketamine overdose or toxicity. It’s important to be aware of the overdose signs, which include:
- Severe respiratory depression.
- Heart palpitations.
- Profound confusion.
- Intense anxiety and paranoia.
- Chest pain.
- Muscle spasms.
- Hallucinations and delirium.
- Loss of consciousness.
A person exhibiting any of these severe signs after ingesting ketamine needs emergency medical assistance.
Ketamine can also cause a serious allergic reaction in some individuals. This can cause an itchy rash, hives, and/or swelling around the face, throat, and tongue. Swelling in this area can quickly become a medical emergency as it can obstruct the airway.
Frequently Asked Questions About Ketamine
Ketamine is a dissociative anesthetic, which also has some hallucinogenic properties. Effects of the drug are reportedly similar to effects of Phencyclidine (PCP) or Dextromethorphan (DXM). Hallucinations are distortions of sight and sound and other senses, along with a sensation of detachment from oneself or surroundings.
Ketamine appears as either a white powder or a clear liquid. It has become popular as a “club drug,” at raves or dances, often in combination with MDMA or ecstasy. Due to its potential for abuse and its legitimate medical uses, the Drug Enforcement Administration (DEA) lists ketamine as a Schedule III substance.
What are the signs of ketamine addiction or abuse?
Signs of ketamine intoxication include hallucinations, mood disturbances, delusions, paranoia, depression, difficulty thinking, unconsciousness, and next-day amnesia. Like many club drugs, ketamine is believed to not be addictive, but for some people, the euphoria associated with it can lead to cravings and compulsive use associated with addiction. People who use ketamine regularly are also likely to develop tolerance, which leads to increasing doses to achieve the desired effects, and dependence, which can lead to withdrawal symptoms when they abruptly quit using the drug.
Some signs of problematic ketamine abuse may include:
- Using the drug in larger doses or for a longer period of time than intended.
- Experiencing an inability to control or quit use.
- Spending an inordinate amount of time getting ketamine, using it, and recovering from its effects.
- Experiencing interpersonal, physical, or psychological consequences related to use.
- Failing to fulfill home, school, or work obligations due to ketamine use.
- Using ketamine in dangerous situations, such as while driving.
Are there risks of long-term ketamine use?
Ketamine is a potent sedative and hallucinogen, so long-term abuse of this substance can cause serious physical and mental health effects, such as:
- Memory problems.
- Worsening depression.
- Digestive issues.
- Ulcers or pain in the bladder.
- Kidney problems.
- Contracting infectious diseases, such as HIV and hepatitis, from shared needles.
The drug has also been used as a date rape drug, so a person who accidentally ingests ketamine is at a higher risk of contracting STDs.
How addictive is ketamine?
While ketamine is not typically considered to be as addictive as other drugs of abuse, such as opioids, stimulants, or alcohol, chronic users can still develop a problematic pattern of compulsive ketamine abuse that can be difficult to quit. Research indicates that ketamine users can develop tolerance, which means they need higher amounts to get high, which can increase the risk of overdose and other negative consequences. Long-term ketamine users may develop dependence, particularly if they use ketamine in binging patterns, which may result in the emergence of withdrawal symptoms. Although tolerance and dependence don’t necessarily indicate the presence of an addiction, they are often two major signs that someone struggles with addiction.
People who have a history of substance abuse, or a higher risk of developing an addiction due to genetics or environment, are more at risk of becoming addicted to ketamine than those without those risk factors.
If you’re concerned that you or a loved one is addicted to ketamine, there is help out there. Sunrise House, as well as other American Addiction Centers facilities, can customize a recovery and treatment program just for you. Call to learn more about what we can offer you on your journey to sobriety.
Can you overdose on ketamine?
It is possible to overdose on ketamine. Since the drug is a sedative, the two main symptoms of overdose are an inability to wake up and depressed or stopped breathing. It is very important to call 911 to get emergency medical assistance if you suspect that you or someone you know has overdosed on ketamine.
Does ketamine cause withdrawal symptoms?
There are no specific withdrawal syndrome associated with ketamine, although people who struggle with chronic abuse of this drug report cravings when they stop using. There have been case reports in which people describe experiencing the following ketamine withdrawal symptoms:
- Signs of autonomic arousal, like rapid heart rate, anxiety, and increased respiratory rate.
- Tearing of eyes.
As with LSD, a person who ingests ketamine may also experience flashbacks to hallucinations or delusions that occurred during the high.
You Might Also Be Interested In